Montana, 2011Flood in Montana, May 11 to 15, 2011
May 11 to 15, 2011 · NWS GGW · 1 event in 1 county or zone
Swollen tributaries contributed to high river levels on the Milk, mainly in the Glasgow area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Swollen tributaries contributed to high river levels on the Milk, mainly in the Glasgow area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 11, 3:20 AM MST, 5 hours 6 minutes earlier.
Area forecast discussion, May 11, 3:20 AM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
420 AM MDT WED MAY 11 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
STRONG SURFACE LOW PRESSURE SYSTEM HAS LIFTED INTO SOUTHERN
MANITOBA WITH PRECIPITATION ENDING RATHER QUICKLY LAST EVENING.
LOW CLOUDS PERSIST MAINLY IN THE YELLOWSTONE VALLEY AND A FEW LIGHT
SHOWERS STILL MAY OCCUR UNDER THESE CLOUDS THIS MORNING. FURTHER
NORTHWEST...CLOUDS HAVE CLEARED WITH DRY AIR MOVING INTO THE
REGION.
UPPER PATTERN PUTS A WEAK COL OVER MONTANA WHICH TRANSITIONS INTO
AN OMEGA BLOCK RIDGE BY THE WEEKEND. THIS IS THE RESULT OF STRONG
LOW DIGGING ALONG THE WEST COAST AND THE SPLIT LOWS OVER THE
PLAINS GRADUALLY MERGING. BOTH THESE TROFS ARE BEING PREVENTED
FROM MOVING EAST BY BLOCKING LOW OFF THE ATLANTIC COAST.
AT THE LOW LEVELS HIGH PRESSURE PUSHES SOUTH FROM CENTRAL CANADA
FOR GENERALLY DRY WEATHER THROUGH THE SHORT TERM PERIOD.
TEMPERATURES WILL RECOVER DUE TO PLENTY OF SUNSHINE OVER THE NEXT
FEW DAYS...WHILE LOW LEVEL EAST TO NORTHEAST FLOW AND RIDGE AXIS
TO THE WEST WILL BE LIMITERS TO WARMING. EBERT
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
FRIDAY NIGHT THROUGH MONDAY...THE NORTHERN HIGH PLAINS WILL HAVE
A WELL AMPLIFED UPPER LEVEL RIDGE OVER IT SO EXPECT GOOD WEATHER.
AT THE SAME TIME MODELS INDICATE THERE WILL BE AN UPPER CLOSED
LOW THAT ROTATES SOUTHWEST WARD ON TOP OF ANOTHER CLOSED LOW OVER
THE SOUTHERN PLAINS THAT MOVES EASTWARD. THE UPPER LOW OVER THE
NORTHERN PLAINS WILL PUSH A BACK DOOR COLD FRONT INTO EASTERN
MONTANA.
FRONT WILL HAVE A TOUGH TIME MAKING IT MUCH PAST THE EASTERN MOST
ZONES OF THE CWA. MODELS DO DISAGREE ON PLACEMENT OF THE
PRECIPITATION BUT MY THOUGHTS ARE THIS THING WILL BE RELATIVELY
DRY. GEM KEEPS EASTERN MONTANA DRY WHILE THE GFS AND ECMWF BRING
MINIMAL AMOUNTS OF QPF INTO OUR EASTERN ZONES. DECIDED I WOULD
LEAVE A SLIGHT CHANCE OF RAIN ACROSS OUR EASTERN ZONES ON
SATURDAY FOR NOW. SUNDAY THE UPPER LOW MOVES TO THE SOUTHEAST FLOWING
IT CLOSED LOW TWIN BROTHER WHICH IS NOW OVER THE OHIO RIVER
VALLEY. SO THE UPPER LEVEL RIDGE WILL ONCE AGAIN DOMINATE THIS
TIME PERIOD THROUGH MONDAY AFTERNOON.
MONDAY EVENING AND BEYOND...THE LARGE WESTERN CONUS TROUGH ENTRENCHES
ITSELF OVER THE WESTERN AND NORTHWESTERN STATES. THIS SCENARIO
WILL LIKELY FEED AMPLE MOISTURE AND HIGHER TEMPERATURES OUT AHEAD
OF THE LEADING EDGE OF THE TROUGH. MODLES ARE STILL OUT OF PAHSE
WITH THE EXACT PLACEMENT OF THE UPPER TROUGH AND QPF. CHANCES FOR
INCREASED SHOWERS AND THUNDERSTORMS SEEM POSSIBLE UNDER THIS
SOUTHERLY FLOW ALOFT STARTING MONDAY EVENING TROUGH THURSDAY
MORNING. EXPECT POSSIBLE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS WITH SHOWERS IN THE OVERNIGHT HOURS. RSMITH
&&
.AVIATION...
THE KGGW AND KOLF TERMINALS ARE AT VFR BUT COULD SEE SOME IFR/LIFR
CONDITIONS BY MORNING DUE TO PATCHY DENSE FOG DEVELOPMENT. THIS IS
A RESULT OF THE LIGHT WINDS...CLEARING SKIES AND ABUNDANT GROUND
MOISTURE. THIS WILL RESULT IN MOSTLY LOWER CEILING BUT
VISIBILITIES COULD DROP BELOW 2 MILES AT TIMES.
THE KSDY AND KGDV TERMINALS ARE FURTHER TO THE EAST AND MAY STAY
MVFR/IFR INTO THE MORNING DUE TO LOWER CEILINGS. THE WINDS AT THESE
TERMINALS WILL CONTINUE TO GUSTY OUT OF THE NW ABOVE 25 KNOTS. RSMITH
&&
.HYDROLOGY...
RAINFALL ENDED ACROSS THE REGION LAST EVENING WITH RUNOFF
CONTINUING TO MOVE INTO AREA STREAMS...CREEKS AND RIVERS. GREATEST
RESPONSE FROM THE HEAVY RAIN WAS ON THE MUSSELSHELL RIVER AND ITS
TRIBUTARY STREAMS...AND THE CREEKS IN SOUTHERN VALLEY COUNTY.
RISES ARE OCCURING ON OTHER STREAMS AND CREEKS ALONG WITH MINOR
FIELD FLOODING BUT NO SIGNIFICANT PROBLEMS HAVE BEEN REPORTED.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 11, 2:46 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
346 AM MDT WED MAY 11 2011
MTZ016>027-059>062-121000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
346 AM MDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD MINOR FLOODING WITH A FEW AREAS OF MORE SIGNIFICANT
FLOODING WILL PERSIST TODAY AS RUNOFF FROM RECENT HEAVY RAIN MOVES
INTO AREA CREEKS AND STREAMS. SHARP RISES ON THE MAIN STEM RIVERS
ARE ALSO EXPECTED OVER THE NEXT FEW DAYS IN RESPONSE TO THE RUNOFF.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Valley
- When
- May 11, 8:26 AM MST to May 15, 1:00 AM MST
- Where
- Valley County, 2.56 mi SSE of Glasgow to 3.43 mi SSE of Glasgow
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 48.168, -106.603
The river gauge at Glasgow rose above flood stage on May 11th, cresting at 28.23 feet on the 12th. The river fell below flood stage on the 15th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Arkansas, May 11 to 12, 2011$120,000 · 1.75 in hail · 12 events
- Flash Flooding and Flood in Kentucky, May 11, 2011$106,000 · 1.25 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309647.